Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS San Diego, CA

February 5, 2024Orange County, Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 5, 2024, 9:33 PM PST for Orange County, Riverside County, San Diego County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2024, 9:33 PM PST (05:33 UTC)
Expired
Feb 5, 2024, 11:30 PM PST
In force
117 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 47 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WGUS56 KSGX 060533
FFWSGX
CAC059-065-073-060730-
/O.NEW.KSGX.FF.W.0007.240206T0533Z-240206T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
933 PM PST Mon Feb 5 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  Southeastern Orange County in southwestern California...
  Northwestern San Diego County in southwestern California...

* Until 1130 PM PST.

* At 933 PM PST, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 1.75 inches of rain have fallen. The 
  expected rainfall rate is 0.25 to 0.5 inches in 1 hour. Additional 
  rainfall amounts of 0.25 to 0.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Temecula, San Clemente, Camp Pendleton, Fallbrook, Dana Point, 
  Murrieta, Camp Pendleton North, San Onofre, Ortega Highway and 
  Camp Pendleton South.

This includes the following streams and drainages...
  Sandia Canyon, Prima Deshecha Canada, Roblar Creek, De Luz Creek, 
  Santa Margarita River, San Juan Creek, Lion Canyon, Las Pulgas 
  Canyon, Paz Canyon, La, Jardine Canyon, Segunda Deshecha Cañada, 
  Cristianitos Creek, Piedra de Lumbre Canyon, Devil Canyon, Horno 
  Canyon, Blind Canyon, Lucas Canyon, Pilgrim Creek, Cold Spring 
  Canyon, Gabino Canyon, French Canyon, San Mateo Canyon, Pacific 
  Ocean, Rainbow Creek, Nickel Canyon, San Luis Rey River, Newton 
  Canyon, Windmill Canyon, Cottonwood Creek, North Fork San Onofre 
  Canyon, San Onofre Creek, San Mateo Creek and Aliso Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3344 11765 3366 11742 3340 11710 3322 11741
      3333 11751 3337 11755 3339 11760 3342 11762

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

12
1 follow-up statement
942 
WGUS76 KSGX 060722
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1122 PM PST Mon Feb 5 2024

CAC059-065-073-060732-
/O.EXP.KSGX.FF.W.0007.000000T0000Z-240206T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-Riverside CA-San Diego CA-
1122 PM PST Mon Feb 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM PST THIS EVENING FOR 
RIVERSIDE, SOUTHEASTERN ORANGE AND NORTHWESTERN SAN DIEGO COUNTIES...

The heavy rain has ended, however, additional light to moderate 
rainfall will continue overnight. A Flood Advisory remains in effect 
for this area. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM PST Wednesday for a 
portion of Southwest California.

LAT...LON 3344 11765 3366 11742 3340 11710 3322 11741
      3333 11751 3337 11755 3339 11760 3342 11762

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 1:46 PM PST, 7 hours 47 minutes earlier.

Area forecast discussion, Feb 5, 1:46 PM PST, 7 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
146 PM PST Mon Feb 5 2024

.SYNOPSIS...
A large low pressure system continues to spin off the California
coast with an associated atmospheric river. This system will
slowly push further south and east, producing widespread moderate
to heavy precipitation across Southern California through Tuesday,
which will lead to considerable flooding for portions of the LA
Basin. Periods of showers continue through Friday, with slightly
warmer and drier conditions coming into the area this weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Tonight through Wednesday)...
Doppler radar this afternoon depicts steady moderate rain
continuing across northern and western portions of our service
area with hourly rain rates near 0.25"/hr across coastal mountain
slopes and near 0.15"/hr for lower elevation. The atmospheric
river will continue to be nearly stationary this afternoon,
potentially expanding further east into San Diego County. By
tonight, hi-res models depict the AR moving south and east into
San Diego overnight tonight with greatest totals favored over
North County. There still remains a considerable flood threat for
Orange County, western parts of the Inland Empire, and the coastal
slopes of the SBD mountains through Tuesday, with a more
localized threat for the deserts and all of San Diego County.

Snow levels are slowly starting to fall near 6500-7000 feet across
the San Bernardino Mountains where snow has been reported in the
Wrightwood area. Snow levels still look to fall overnight into
Tuesday where snow levels will fall as low as 5,000 by Tuesday
afternoon and evening. The heaviest snow will fall above 6,000
feet, where a Winter Storm Warning is now in effect until Tuesday
night. Please travel with care as the morning and evening commutes
on Tuesday will be impacted with slick roadways and limited
visibility.

As the upper levels cool with the passage of the AR, the
thunderstorm threat will increase on Tuesday afternoon with model
soundings depicting CAPE values of 300-600 J/kg. This will lead
to scattered showers and a slight chance of thunderstorms, mainly
for the coast, western valleys, and coastal slopes. Locally heavy
downpours may occur, which will continue the flood threat.

&&

.LONG TERM (Thursday through the Weekend)...
As the deep trough passes east of SoCal, there continues to be
some disagreement in the models on another quick-hitting shortwave
impacting SoCal later this week. If this passes over our area, we
will see another uptick in precipitation. Timing is still
uncertain, but the latest thinking that if this passes over our
area, San Diego county will see the highest rainfall and snowfall
for the higher elevations sometime on Wednesday night or Thursday.
This will be lighter precipitation than the storm early this week,
but many areas should see at least a half inch along and west of
the mountains. The troughing pattern will likely stick around
through Friday, providing more light showers for all areas.

Long-range model cluster ensembles are beginning to become in
better agreement of the trough departing by the end of the week as
high pressure over the Pacific expands into Southern California.
This will dry things out, leading to brighter and slightly warmer
days ahead.

&&

.AVIATION...
052030Z...Coast/Valleys/Mountains...Widespread OVC clouds with bases
1500-4500 feet MSL, locally SCT-BKN 600-1000 FT MSL, will prevail
today, with areas of higher terrain obscured. VIS reduced to 2-4SM
in +RA. RA will be most widespread from Orange County through SW San
Bernardino County today and tonight. Occasional -SHRA in Riverside
and San Diego Counties with fewer reductions in VIS.

Deserts...BKN-OVC clouds with bases 3000-8000 feet MSL will continue
today with unrestricted surface VIS. SHRA will prevail over the high
deserts today, but will be more SCT over the lower deserts.

&&

.MARINE...
Hazardous seas will continue into this afternoon, check the Small
Craft Advisory for details. A distinct frontal wind shift will occur
later this afternoon and evening, with weaker westerly winds behind
the front. Periods of moderate to heavy rain are expected through
Tuesday. There is a slight chance of thunderstorms Tuesday afternoon
into Wednesday morning. Brisk westerly winds will prevail Tuesday
through Friday, and at times may generate briefly hazardous
conditions.

&&

.BEACHES...
High surf is expected today: 4 to 9 feet in Orange County and 6 to
10 feet in San Diego County. Strong rip currents and hazardous
swimming conditions are expected. Surf will gradually diminish late
today.

There is a slight chance of thunderstorms Tuesday afternoon into
Wednesday morning.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Tuesday evening for San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys.

     High Surf Advisory until 10 PM PST this evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Flood Watch through Tuesday afternoon for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until 10 PM PST Tuesday for Riverside
     County Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo Point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...APR
AVIATION/MARINE...Adams

In the hours before

Local storm report, Feb 5, 5:47 PM PST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
547 PM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     Flood            7 N Devore              34.33N 117.40W
02/05/2024                   San Bernardino     CA   Dept of Highways

            Road is flooded near 4544 Summit Valley Rd,
            on the desert slope side of the San
            Bernardino Mountains. CHP reports an
            estimated 12 inches of standing water in the
            northbound lanes.

&&

CO
Local storm report, Feb 5, 5:48 PM PST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
548 PM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Rain             3 WNW Ontario           34.07N 117.64W
02/05/2024  M4.30 inch       San Bernardino     CA   Trained Spotter

            This rainfall data was for the interval
            between 2/4/24 @ 3pm to 2/5/24 @ 2:30p.

&&

AOT
Local storm report, Feb 5, 5:49 PM PST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
549 PM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     Rain             3 E Yorba Linda         33.89N 117.76W
02/05/2024  M0.75 inch       Orange             CA   Trained Spotter

            Past 2 hours rainfall.

&&

AOT
Local storm report, Feb 5, 6:14 PM PST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
614 PM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Flood            2 S Carlsbad            33.12N 117.32W
02/05/2024                   San Diego          CA   Dept of Highways

            NB I-5 on-ramp at Palomar Airport rd is
            closed do to flooding. Area has received 1.5
            inches in the past 24 hours.

&&

CO
Local storm report, Feb 5, 6:42 PM PST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
642 PM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     Flood            5 W Riverside           33.97N 117.47W
02/05/2024                   Riverside          CA   Fire Dept/Rescue

            6 people were rescued from the Santa Ana
            river bottom in Jurupa Valley at Van Buren
            Blvd and Clay Street. Area has received
            2-2.5 inches of rain in the last 24-hr.

&&

CO
Local storm report, Feb 5, 7:18 PM PST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
718 PM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flood            2 ESE Anaheim           33.82N 117.88W
02/05/2024                   Orange             CA   Dept of Highways

            Southbound SR-57 Ball Road onramp closed due
            to flooding. That area of Orange County has
            received 2.5-3 inches of rain in the last
            24-hr.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:49 PM PSTAreal Flood AdvisorySGXSan Diego6 hr
Feb 5, 5:49 PM PSTAreal Flood AdvisorySGXRiverside, San Diego8 hr
Feb 5, 11:35 PM PSTAreal Flood AdvisorySGXSan Diego8 hr
Feb 6, 2:06 AM PSTAreal Flood AdvisorySGXOrange, Riverside11 hr
Feb 6, 2:12 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino8 hr
Feb 6, 2:15 AM PSTAreal Flood AdvisorySGXSan Diego5 hr
Feb 6, 4:03 AM PSTWinter Weather AdvisorySGXSan Diego22 hr
Feb 6, 4:28 AM PSTRiver Flood WarningSGXSan Diego53 hr
Feb 6, 7:42 AM PSTFlash Flood Warning Considerable damage threatSGXOrange4 hr
Feb 6, 9:28 AM PSTAreal Flood AdvisorySGXSan Diego5 hr
Feb 6, 9:35 AM PSTAreal Flood AdvisorySGXSan Diego5 hr
Feb 6, 9:46 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino5 hr
Feb 6, 9:55 AM PSTFlash Flood Warning Considerable damage threatSGXOrange, Riverside, San Diego3 hr
Feb 6, 10:14 AM PSTSpecial Marine WarningSGX31 min
Feb 6, 11:02 AM PSTSpecial Marine WarningSGX28 min
Feb 6, 11:24 AM PSTSpecial Marine WarningSGX36 min
Feb 6, 11:30 AM PSTSpecial Weather StatementSGXSan Diego30 min
Feb 6, 11:40 AM PSTSpecial Weather StatementSGXSan Diego35 min
Feb 6, 11:44 AM PSTTornado WarningSGXSan Diego31 min
Feb 6, 12:00 PM PSTTornado WarningSGXSan Diego7 min
Feb 6, 12:19 PM PSTSpecial Weather StatementSGXSan Diego26 min
Feb 6, 12:25 PM PSTAreal Flood AdvisorySGXRiverside2 hr
Feb 6, 1:06 PM PSTSmall Craft AdvisorySGX45 hr
Feb 6, 3:52 PM PSTAreal Flood AdvisorySGXOrange, Riverside3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.